Garcia-Marcos L, González-Díaz C, Garvajal-Urueña I, Pac-Sa MR, Busquets-Monge RM, Suárez-Varela MM, Batlles-Garrido J, Blanco-Quirós A, Varela ÁL.-S., García-Hernández G, Aguinaga-Ontoso I. Early exposure to paracetamol or to antibiotics and eczema at school age: modification by asthma and rhinoconjunctivitis.
Pediatr Allergy Immunol 2010.
© 2010 John Wiley & Sons A/S
The association between early exposure to paracetamol or to antibiotics and eczema is conflicting. This study aims to know whether the early exposure to those drugs is associated with eczema at school age, and whether the strength of the association is modified by the presence of asthma or rhinoconjunctivitis. Children aged 6–7 (n = 13908) from the International Study of Asthma and Allergies in Childhood in Spain provided data about current asthma, rhinoconjunctivitis and eczema. Parent-reported information was also obtained on paracetamol and antibiotic consumption during the first year of life. Logistic regression analysis with eczema as outcome and including exposure to paracetamol or to antibiotics, together with possible confounders, was carried out in the whole sample of children and in five different strata: no respiratory symptom and any respiratory symptom further subdivided into: asthma with rhinoconjunctivitis, asthma without rhinoconjunctivitis and rhinoconjunctivitis without asthma. In the whole sample, exposure to paracetamol was associated with eczema (aOR 1.56 [1.36–1.80]) as was antibiotic consumption (aOR 1.66 [1.43–1.92]). These associations did not substantially change after additionally adjusting for the other drug. A similar pattern was found among children without respiratory symptoms. In children with symptoms, adjusting for the other drug modified the association with paracetamol (aOR from 1.32 [1.03–1.71] to 1.09 [0.83–1.43]) but did not change that with antibiotics (aOR from 1.80 [1.38–2.35] to 1.81 [1.37–2.39]). Early exposure to paracetamol or to antibiotics is associated with an increased prevalence of eczema at school age. Asthma and/or rhinoconjunctivitis substantially modifies this association.